The trusted source for
healthcare information and
With Comments from John La Puma, MD, FACP
Source: Hainer MI, et al. Fatal hepatorenal failure associated with hydrazine sulfate. Ann Intern Med 2000;133:877-880.
Source: Black M, Hussain H. Hydrazine, cancer, the Internet, isoniazid, and the liver. Ann Intern Med 2000;133:911-913.
The internet has revolutionized the manner in which patients obtain information about health care. This technology also has allowed patients to obtain directly both prescription and nonprescription therapies.
We report a case of fulminant hepatorenal failure associated with the use of hydrazine sulfate, an unregulated alternative remedy for cancer marketed on the Internet. A 55-year-old man with squamous cell cancer of the left maxillary sinus obtained hydrazine sulfate through an Internet site, self-medicated with hydrazine sulfate, and developed hepatic encephalopathy, renal failure, and profound coagulopathy. Severe gastrointestinal hemorrhage developed. Autopsy revealed autolysis of the kidneys and submassive bridging necrosis of the liver.
Fatal hepatorenal failure may occur after the use of hydrazine sulfate. This fatal complication must be considered in anyone taking or contemplating the use of hydrazine sulfate.
This is more complicated than it looks. Hydrazine sulfate inhibits gluconeogenesis and thus may interrupt protein wasting and cancer cachexia. The drug has been found to have some effectiveness in non small cell lung cancer, with an increase in patient caloric intake, though without an improvement in survival. Randomized control trials have not shown it to be effective in other cancers (Journal of Clinical Oncology 1994;12:1113-20), though these NCI-sponsored trials have been criticized as less than definitive.
The hubbub here is the drug’s easy availability and some Web sites’ advocacy for it as virtually harmless. While it does appear to be less harmful in people, generally speaking, than in animal models, this is small comfort to the family of the man described in this case report. He reportedly had declined surgery, radiation, and chemotherapy for his tumor, and had no reported risk factors for liver disease. He had discontinued use of 180 mg/d for four months after a rash developed. Two weeks later he was admitted, and a week later he was dead.
Any physician can contact Medwatch via telephone (800-FDA-1088), fax (800-FDA-0178), or the Internet (www.accessdata.fda.gov/scripts/medwatch). Physicians should use this privilege when they suspect an adverse drug, herbal or supplement event—the reporting mechanism is the same.